Excess caffeine does not cause skin rashes, but if you’re allergic to caffeine rashes may develop when you ingest a small amount of the substance. Drugs.com states that skin rashes are a severe side effect when using caffeine, one that needs to be evaluated by your health care provider. Caffeine overdose can cause life-threatening symptoms, such as the inability to breathe, convulsions and a racing heart beat, but does not trigger skin rashes.
Video of the Day
Caffeine is a natural substance found in cocoa beans, coffee beans and tea leaves. In Europe and North America, it is primarily ingested through coffee consumption. Moderate consumption is defined by two to four cups daily, which is about 200 to 300 milligrams of caffeine. Anything over 500 milligrams, or four or more cups of coffee daily, may increase your chances of developing side effects. Caffeine is also found in medications that provide between 100 and 200 milligrams of caffeine per dose, according to Drugs.com. It’s not recommended to consume more than 1,000 milligrams of caffeine in a 24-hour period.
Caffeine Overdose Symptoms
Caffeine overdoses are normally accidental, and often occur by ingesting more than one product that contains the substance. For example, if you drink four cups of coffee and you have been taking caffeine pills, you may ingest more caffeine than your body can handle. Caffeine overdose can lead to hospitalization and may require emergency medical attention to prevent further complications. Common symptoms include fever, dizziness, hallucinations, muscle twitching, sleeping trouble, diarrhea, irregular heartbeat, increased urination and thirst.
Allergic Skin Rashes
Drugs.com states that a common rash that develops from a caffeine allergy is hives. Hives can develop quickly after consuming the substance, causing red welts to develop anywhere on your body. The welts are harmless, but hives is typically a sign of a severe allergic reaction. General skin itching felt in your mouth, face or lips is also a sign of an allergic reaction. If you’ve been diagnosed with eczema, an allergic reaction may cause a flare-up of this skin condition.
Hives that develop with facial, throat, tongue or lip swelling may be a sign of anaphylaxis. Anaphylaxis can lead to life-threatening symptoms, such as shortness of breathe, a sudden drop in blood pressure, shock and a faint but rapid pulse. Call 911 if you develop these symptoms after ingesting caffeine.